Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

July 2, 1997Cass County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 5:47 AM EST for Cass County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 5:47 AM EST (10:47 UTC)
Expired
Jul 2, 1997, 6:50 AM EST
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Cass County, MI

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:45 AM ESTThunderstorm WindPokagon, MITrees and power lines reported downed in Pokagon Township, in western Cass County.
Jul 2, 6:45 AM ESTThunderstorm WindDowagiac, MITrees and power lines reported downed on the south side of Dowagiac. Lightning also damaged several power transformers.
Jul 2, 6:50 AM ESTThunderstorm WindEdwardsburg, MIMore than six dozen large trees were uprooted with hundreds of other trees either split or missing large limbs after a severe thunderstorm with estimated 70 mph winds blew through the Edwardsburg area around 7:50 AM EDT Wednesday, July 2, 1997. Downed trees an

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 021047 RRA
SVRGRR
MIC027-021150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
647 AM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  CASS COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 750 AM EDT
 
* SOME LOCATIONS AFFECTED
  SUMNERVILLE          AROUND 700 AM EDT
  DOWAGIAC             AROUND 710 AM EDT
  CASSOPOLIS           AROUND 720 AM EDT
  VANDALIA             AROUND 725 AM EDT

* AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF
  CASSOPOLIS OR 11 MILES NORTHWEST OF SUMNERVILLE MOVING EAST AT 35
  MPH.

LAW ENFORCEMENT OFFICIALS REPORTED 3/4 INCH HAIL WITH THESE STORMS IN
STEVENSVILLE AT 640 AM EDT.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

DCZ
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:50 PM EST, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 9:50 PM EST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT TUE JUL 1 1997

WITH ONGOING CONVECTION IN MN/WI WILL LEAVE MENTION OF TSRA IN
WRN LWR...AS STORMS MOVE SE DOWN WARM FRONT AND PROPAGATE WITH
THE THERMAL WIND. CLOUDS WILL BE ON THE INCREASE THROUGH THE NIGHT
...AS CONVECTIVE DEBRIS MOVES INTO LWR MI. SO KEPT INCREASING CLOUDS
IN THE WEST...AND PARTLY CLOUDY EAST. ALSO...ADDED MENTION OF FOG...
AS MANY OBS ALREADY SHOWING HZ/BR. TEMP AND WIND FCST ON TARGET.

RJD

In the hours before

Special weather statement, Jul 2, 4:04 AM EST, 1 hour 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
6 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 4:18 AM EST, 1 hour 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
 A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 4:19 AM EST, 1 hour 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
 A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW
Special weather statement, Jul 2, 5:00 AM EST, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
6 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS
MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY
EVENING.  A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL
REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE
WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST
LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM.

AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS
EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE
AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY
MID MORNING AS IT MOVES INLAND.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING
WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY
UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER
STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:20 AM ESTSevere Thunderstorm WarningGRRBerrien50 min
Jul 2, 6:09 AM ESTSevere Thunderstorm WarningGRRBerrien31 min
Jul 2, 6:54 AM ESTSevere Thunderstorm WarningGRRCass31 min
Jul 2, 1:41 PM ESTSevere Thunderstorm WarningGRRGratiot49 min
Jul 2, 2:03 PM ESTTornado WarningGRRGratiot47 min
Jul 2, 2:38 PM ESTSevere Thunderstorm WarningGRRClinton, Eaton62 min
Jul 2, 3:00 PM ESTSevere Thunderstorm WarningGRREaton45 min
Jul 2, 3:12 PM ESTSevere Thunderstorm WarningGRRCalhoun33 min
Jul 2, 3:15 PM ESTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.